In previous communications,1 evidence has been presented to show that when ether is administered to the correct degree for surgical anesthesia, it causes an increase in the cardiac output, and that this increase is not so great after alkali has been injected as before. It was concluded from this work that a large part of the increase in the cardiac output of the heart during ether anesthesia was caused by an increase in the hydrogen ion concentration of the blood. However, the less marked but definite increase in the cardiac output of the anesthetized dog following the injection of alkali suggests that part of the increase must be ascribed to a direct stimulating action of ether on the heart.
Harrison and Leonard2 have shown recently that digitalis decreases the cardiac output of dogs, and their evidence indicates that this is accomplished primarily through the production of an increased
BLALOCK A. CARDIAC OUTPUT IN THE DOG DURING ETHER ANESTHESIA: III. THE EFFECT OF THERAPEUTIC AMOUNTS OF DIGITALIS ON CARDIAC OUTPUT OF THE ANESTHETIZED DOG. Arch Surg. 1927;14(5):978–990. doi:10.1001/archsurg.1927.01130170026003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: